Naloxone offers ‘immediate’ assistance

Narcan

PHOTOS BY MAGGIE ANDRESEN
Featured: Naloxone, known commonly by the popular name-brand Narcan, can be injected intravenously and intramuscularly, as well as through a nasal spray. Above: Erin Caywood, who was revived by Narcan following a heroin overdose, was celebrating 19 months sober in March. 

While some argue that the opioid-reversal drug commonly called Narcan is enabling people with addiction to continue using, the drug is saving lives.

Erin Caywood, 25, was attending an Alcoholics Anonymous meeting in Delaware County when a man began to overdose on the floor in front of her.

As he struggled for air, it wasn’t clear if the man would survive. Nobody had naloxone with them, and it wasn’t until first responders arrived and administered him a dose of Narcan, the most popular name-brand opioid reversal drug, that the man was revived.

“It was immediate,” Caywood said.

Narcan uses naloxone as an active agent to quickly reverse the effects of an opiate overdose by forcing opioid molecules off of the brain’s neurotransmitters.

David Metzger, director of the HIV/AIDS Prevention Research Division at the University of Pennsylvania’s Perelman School of Medicine, said the chemical makeup of naloxone makes it stronger than the opiates that impair brain function during an overdose.

The really tragic thing is the overdose and the Narcan wasn’t what did it, it was this internal suffering that had been happening before that. At that point, I was waiting to die.”                                  – Erin Caywood, Person in Recovery
“When the naloxone molecules enter, they actually push off the opiate molecules from the receptors,” Metzger said. “They block those receptors from stimulating the neurotransmitters.”

“The half-life of naloxone is very short,” Metzger said. “It pushes off the opioid molecules and adheres to the opiate receptors, but within hours those molecules are no longer there.”

While she watched the man overdose at the AA meeting, Caywood had flashbacks to her own overdose reversal last year when she woke up to strangers standing above her after she received a dose of Narcan, unsure if she would live or die.

Caywood’s addiction to opiates started innocuously after some time using alcohol and party drugs, but she said Percocet, a painkiller she used recreationally, became her drug of choice before she switched to heroin — a cheaper alternative. Caywood overdosed at other times during her addiction, but said she had been slapped out of it, never needing Narcan until her final overdose last year, when she decided to seek long-term recovery.

More than a year and a half into recovery, Caywood said she has the rest of her life to pursue the things addiction took from her, like music, sports, art and education.

“The really tragic thing is the overdose and the Narcan wasn’t what did it, it was this internal suffering that had been happening before that,” Caywood said. “At that point, I was waiting to die.”

“If I was a strict conservative, my argument would be to say, ‘No I’m not going to give you Narcan because I’d be enabling you.’ … But the data doesn’t show that.”                           – Ian Stoddart, Narberth Ambulance paramedic
According to the Pennsylvania Department of Drug and Alcohol Programs’ most recent Naloxone Update, police officers and state troopers have reversed more than 550 opioid overdoses since the passing of Act 139 in November 2014, which allows all of Pennsylvania’s first responders to administer naloxone for opioid overdoses.

The availability of Narcan and other naloxone-based overdose reversal drugs has widely increased across the nation. Montana, Wyoming and Kansas are the only states that haven’t pushed legislation to increase access to naloxone.

Pennsylvania’s Naloxone Prescription for Overdose Prevention, a standing order, was issued two years after Act 139 passed. It ensures that state residents with an addiction to opioids, or those having close relationships with people who do, have access to over-the-counter naloxone prescriptions.

“The person who is buying the Narcan is normally someone who is a loved one or someone who wants to be supportive,” said Ian Stoddart, a paramedic with the Narberth Ambulance, a coalition of emergency personnel departments in southeastern Pennsylvania. “But the person walking in has no background on how to get the person into the next step of recovery.”

A big problem, however, lies with getting people into rehab centers after naloxone is administered; once revived from an overdose, individuals are not required to enter an emergency room for follow-up treatment.

“51 percent of people who go to the hospital will seek rehabilitation,” said Stoddart, who has regularly administered Narcan for 30 years. “So that process of getting to the hospital is really important when we talk about getting that person help.”

Some reports argue that Narcan gives opiate drug users an incentive to continue using since it prevents overdoses, Stoddart said.

“If I was a strict conservative, my argument would be to say, ‘No I’m not going to give you Narcan because I’d be enabling you,” Stoddart said. “‘If I gave you Narcan, then you can do more heroin, you can test higher doses and your friend can revive you.’ But the data doesn’t show that.”

Caywood said she never knew anyone that used heroin with overdose-reversal drugs in mind.

“Being an ex-heroin addict, I’m not thinking about the fact that Narcan is around to save me,” Caywood added. “It’s not enabling me to keep going.”

“Every overdose death is preventable,” Stoddart said. “If you don’t have an opioid in your body, Narcan is a benign drug. You can never make a mistake giving Narcan.”

About the author

Maggie Andresen

Maggie Andresen is a graduating senior studying journalism at Temple University. She specializes in documentary storytelling through photography and videography. Maggie has produced work for audiences in the United States, South Africa, and Italy. She had the pleasure of working as an intern for New Orleans-based newspaper The Times-Picayune, and will join the video team of The Denver Post this coming summer. Feel free to contact Maggie at tue90146@temple.edu.

Add comment